Advertisement

Pakistan Heart Drug Scare

Officials in Punjab province have arrested the owners of pharmaceutical companies making cardiac drugs suspected to contain heavy-metal contaminants.

By | January 25, 2012

image: Pakistan Heart Drug Scare Wikimedia Commons, Ayena

WIKIMEDIA COMMONS, AYENA

As the death toll mounts among patients taking cardiac medications in Pakistan, government officials there have taken steps to stem the fatalities. Details coming out of Lahore, a metropolis at the epicenter of the trouble, are still sketchy, but dozens of patients have reportedly died from taking what are suspected to be heavy metal-laced heart drugs, and thousands more may be at risk. BBC News put the number of dead at 36, citing Pakistani officials, while news sources in the country are reporting anywhere from 27 to 72 deaths.

On Monday (January 23) Pakistan's Federal Investigation Agency arrested the owners of two local pharmaceutical companies that were supplying at least four different cardiac drugs—Cardiovestin (simvastatin), Alfagril (clopidogrel), Concort (amlodipine) and Soloprin (aspirin), according to NewsPakistan—to the Punjab Institute of Cardiology (PIC), which allegedly administered the medications to patients free of cost. Officials have also reportedly sealed off at least one pharmaceutical factory suspected of producing the contaminated drugs.

According to the Daily Times, Punjab provincial Health Secretary Jahanzeb Khan told a news conference on Monday that the PIC had given potentially tainted drugs to 46,000 patients, all of whom would be contacted and advised in the next few days regarding the possible danger to their health. At the same conference, the Daily Times reported, Parliamentary Secretary for Health Saeed Elahi announced that samples of the suspect drugs would be sent to laboratories outside of Pakistan for testing, as the country has no facilities capable of the analyses.

If heavy metals are indeed to blame for the deaths of cardiac patients, it's likely that the contaminants have gotten into their bone marrow and compromised their immune systems or led to dangerous drops in platelet counts, which could result in uncontrolled bleeding. Heavy bleeding was indeed reported in some of the Pakistani victims, according to Reuters.

Add a Comment

Avatar of: You

You

Processing...
Processing...

Sign In with your LabX Media Group Passport to leave a comment

Not a member? Register Now!

LabX Media Group Passport Logo

Follow The Scientist

icon-facebook icon-linkedin icon-twitter icon-vimeo icon-youtube
Advertisement
Ingenuity
Ingenuity

Stay Connected with The Scientist

  • icon-facebook The Scientist Magazine
  • icon-facebook The Scientist Careers
  • icon-facebook Neuroscience Research Techniques
  • icon-facebook Genetic Research Techniques
  • icon-facebook Cell Culture Techniques
  • icon-facebook Microbiology and Immunology
  • icon-facebook Cancer Research and Technology
  • icon-facebook Stem Cell and Regenerative Science
Advertisement
Hamamatsu
Hamamatsu
Advertisement
NeuroScientistNews
NeuroScientistNews
Life Technologies